'Say you have type 2 diabetes and you are taking a newer class of medications to treat your disease—but one day you notice pain, redness and a foul odor in your genital area.
If this happens, new research suggests you need to see your doctor immediately, because you may be suffering from Fournier gangrene. Also known as a "flesh-eating" disease, this infection attacks your genital or anal region and can quickly kill tissue as it spreads rapidly.
Unfortunately, it has become a rare but still possible safety concern for people taking diabetes medications known as SGLT2 inhibitors, according to U.S. Food and Drug Administration scientists.
SGLT2 inhibitors are a newer class of diabetes medications, introduced in 2013. Drugs in this class include canagliflozin (Invokana), dapagliflozin (Farxiga) and empagliflozin (Jardiance).
Fournier gangrene occurred in 55 people taking these drugs between March 2013 and January 2019. For comparison, the researchers looked for cases of Fournier gangrene in people taking other diabetes medications from 1984 to 2019. They found only 19 such cases.
Still, the risk for Fournier gangrene remains very low, the researchers stressed.
"In 2017, an estimated 1.7 million patients received a dispensed prescription for an SGLT2 inhibitor," said study author Dr. Susan Bersoff-Matcha, a medical officer in the FDA's Center for Drug Evaluation and Research. So, "Fournier gangrene is a rare event," she said. "While our study shows an association between treatment with SGLT2 inhibitors and Fournier gangrene, we don't know exactly what the risk is, or if Fournier gangrene can be predicted."'
Read more: Newer diabetes drugs linked to 'flesh-eating' genital infection
Did you like this article?
Thank you for your vote!
21 July 2019
The CUMULATIVE effect from a child’s first 6 years of 60 vaccines, daily GMOs and fluoridated water
19 July 2019
We don't mean to poo-poo this, but... The Internet of Shit has literally arrived thanks to Pampers smart diapers
From our advertisers
21 hours ago
Fukushima: “An Ongoing Global Radiological Catastrophe” & “A Huge Coverup” – Dr. Helen Caldicott
From our advertisers